Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 271, NWS Amarillo, TX

September 14, 2017Cimarron County, Oklahoma; Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 14, 2017, 5:26 PM CDT for Cimarron County, Oklahoma; Dallam County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2017, 5:26 PM CDT (22:26 UTC)
Expired
Sep 14, 2017, 6:07 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS54 KAMA 142226
SVRAMA
OKC025-TXC111-142330-
/O.NEW.KAMA.SV.W.0271.170914T2226Z-170914T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
526 PM CDT THU SEP 14 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cimarron County in the Panhandle of Oklahoma...
  Northeastern Dallam County in the Panhandle of Texas...

* Until 630 PM CDT

* At 525 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Boise City, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Boise City, Keyes, Griggs and Sturgis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3693 10204 3652 10204 3640 10258 3667 10272
TIME...MOT...LOC 2225Z 262DEG 19KT 3662 10243 

HAIL...1.00IN
WIND...60MPH
 
$$

DGW
2 follow-up statements
591 
WWUS54 KAMA 142251
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
551 PM CDT THU SEP 14 2017

TXC111-142300-
/O.CAN.KAMA.SV.W.0271.000000T0000Z-170914T2330Z/
Dallam TX-
551 PM CDT THU SEP 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore the warning has been cancelled.

LAT...LON 3693 10204 3652 10204 3650 10243 3675 10251
TIME...MOT...LOC 2250Z 262DEG 19KT 3664 10226 

$$

OKC025-142330-
/O.CON.KAMA.SV.W.0271.000000T0000Z-170914T2330Z/
Cimarron OK-
551 PM CDT THU SEP 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN CIMARRON COUNTY...

At 550 PM CDT, a severe thunderstorm was located 8 miles west of
Griggs, or 15 miles southeast of Boise City, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Keyes, Griggs and Sturgis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3693 10204 3652 10204 3650 10243 3675 10251
TIME...MOT...LOC 2250Z 262DEG 19KT 3664 10226 

HAIL...1.00IN
WIND...60MPH
 
$$

DGW
228 
WWUS54 KAMA 142307
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
607 PM CDT THU SEP 14 2017

OKC025-142317-
/O.CAN.KAMA.SV.W.0271.000000T0000Z-170914T2330Z/
Cimarron OK-
607 PM CDT THU SEP 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CIMARRON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has 
weakened, therefore the warning has been cancelled.

LAT...LON 3693 10204 3652 10204 3650 10243 3675 10251
TIME...MOT...LOC 2302Z 262DEG 19KT 3665 10215 

$$

DGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 4:58 PM CDT, 28 minutes earlier.

Area forecast discussion, Sep 14, 4:58 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
458 PM CDT Thu Sep 14 2017

.DISCUSSION...
The upper ridge which had been over the Panhandles Wednesday and
today will track off to the east Friday and break down as an upper
trough approaches from the Great Basin and Four Corners region.
Chances for convection will increase tonight and through the
weekend into early next week as low level Gulf moisture advects
into the forecast area. Surface dew points are expected to climb
into the 50s by the weekend and early next week and southerly
winds increase and low level moisture advects the long way up the
Rio Grande and then northward into the Panhandles. Surface low
over western Kansas and eastern Colorado with a lee trough
extending south across eastern New Mexico will deepen and allow
the pressure gradient to tighten up. A cold front will then push
south and east across the Panhandles Saturday night and early
Sunday morning.

Friday's max temps will be dependent on cloud cover and any
ongoing convection during the day. Also, should not be as warm as
today, Thursday, with 500 mb heights lowering with the upper ridge
moving off to the east and the upper trough approaching from the
west. Current thinking is that max temps probably closer to 90 or
low 90s Friday but opted for closer to mid 90s at the last moment
should cloud cover be less than currently forecast. Best chances
for convection appear to be late this weekend into early next week
behind the front and best upper level dynamics from upper trough
affects the forecast area. Drier conditions return the middle and
end of next week as subsidence prevails behind the departing upper
trough. Upper flow remains southwesterly across the Panhandles
next week with another upper low and trough forecast to approach
the forecast area from the Pacific Northwest into the Great Basin
region by late next week.

Schneider

&&

.FIRE WEATHER...

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  93  64  88  62 /  20  20  10  20  30
Beaver OK                  68  96  66  91  62 /  20  20  10  20  30
Boise City OK              60  91  57  85  56 /  20   5   5   5   5
Borger TX                  67  95  67  92  64 /  20  20  10  20  30
Boys Ranch TX              63  94  64  91  61 /  20  10   5  10  30
Canyon TX                  63  94  63  89  61 /  20  20  10  20  30
Clarendon TX               65  94  65  91  63 /  20  20  20  20  30
Dalhart TX                 61  92  58  89  58 /  20   5   5  10  20
Guymon OK                  64  95  63  89  59 /  20  10   5  10  20
Hereford TX                62  92  63  89  61 /  20  10  10  20  30
Lipscomb TX                69  95  67  93  63 /  20  20  20  20  30
Pampa TX                   66  92  66  90  63 /  20  20  20  20  30
Shamrock TX                68  95  67  93  65 /  20  20  20  20  30
Wellington TX              69  97  68  93  66 /  20  20  20  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Sep 14, 3:52 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 PM CDT Thu Sep 14 2017

OKZ001>003-TXZ001>020-151100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
352 PM CDT Thu Sep 14 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible through tonight across most of the
Texas and Oklahoma Panhandles. Some of the stronger storms will
be capable of producing gusty winds and brief heavy rain, but no
severe weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Tuesday across
parts of the Panhandles. At this time, the threat for organized
severe weather appears to be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Sep 14, 4:49 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
449 PM CDT THU SEP 14 2017

TXZ001-142215-
Dallam TX-
449 PM CDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM COUNTY UNTIL
515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Ware, or 21 miles southeast of Clayton, moving east at
25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3615 10300 3633 10298 3632 10254 3606 10258
TIME...MOT...LOC 2148Z 277DEG 22KT 3623 10290

DGW
Special weather statement, Sep 14, 5:11 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
511 PM CDT THU SEP 14 2017

TXZ016-142245-
Deaf Smith TX-
511 PM CDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bootleg, or 23 miles north of Friona, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Simms and Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3482 10288 3505 10291 3516 10254 3482 10247
TIME...MOT...LOC 2211Z 262DEG 19KT 3497 10282

DGW
Special weather statement, Sep 14, 5:15 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
515 PM CDT THU SEP 14 2017

TXZ001-142245-
Dallam TX-
515 PM CDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 545
PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ware, or 15 miles northwest of Dalhart, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm. Blowing dust has also been reported with this storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3610 10280 3633 10283 3640 10240 3613 10236
TIME...MOT...LOC 2213Z 262DEG 19KT 3624 10270

DGW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:49 PM CDTSpecial Weather StatementAMADallam26 min
Sep 14, 5:11 PM CDTSpecial Weather StatementAMADeaf Smith34 min
Sep 14, 5:15 PM CDTSpecial Weather StatementAMADallam30 min
Sep 14, 6:02 PM CDTSpecial Weather StatementAMAOldham28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.